Hail, Custer
- When
- July 13, 10:45 PM CST
- Where
- Custer County, 11.76 mi S of Arnold
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 41.260, -100.190
Hail was jagged in nature.
A single super cell thunderstorm developed south of Arnold in western Custer County during the late evening hours on July 13th. As this storm drifted to the southeast, heavy rain and large hail was reported over west central and southwestern Custer County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A single super cell thunderstorm developed south of Arnold in western Custer County during the late evening hours on July 13th. As this storm drifted to the southeast, heavy rain and large hail was reported over west central and southwestern Custer County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 13, 2:48 PM CST, 7 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 348 PM CDT WED JUL 13 2011 .SYNOPSIS... UPPER LEVEL RIDGE IS RETROGRADING TO WEST AND BECOMING CENTERED OVER TX THIS AFTERNOON. SURFACE STATIONARY BOUNDARY IS BEGINNING TO LIFT NORTH AS A WARM FRONT. AS OF 20Z...THE FRONT WAS LOCATED FROM SE CO...INTO N CENTRAL KS...THEN BACK TO THE SE. JUST NORTH OF THE BOUNDARY TEMPERATURES WERE IN THE 70S...INCLUDING 79 AT GLD AND 77 AT MCK. FURTHER NORTH...OVER WESTERN AND N CENTRAL NEB...CLOUDS WERE HOLDING TEMPS IN THE UPPER 60S TO LOWER 70S...SOME 15 TO 20 DEGREES BELOW NORMAL. TO THE SOUTH OF THE BOUNDARY TEMPERATURES WERE IN THE 90S. A COUPLE OF DISTURBANCES MOVING NORTH OF THE FRONT HAVE SPARKED ISOLD SHOWERS AND THUNDERSTORMS. ALSO SEEING THE FRONT RANGE OF THE ROCKIES BEGINNING TO SEE SOME ACTIVITY. WATER VAPOR SHOWS A MORE POTENT DISTURBANCE OVER EASTERN UT/WESTERN WY. && .SHORT TERM... MAIN FOCUS WILL BE RAIN CHANCES AND WARM UP. WHILE MODELS IN VERY GOOD AGREEMENT WITH THE OVERALL PATTERN SHIFT INTO THE WEEKEND...MODELS STRUGGLING IN TRACKING OF SHORT WAVES AND RESULTING POPS THUS A LOWER THAN NORMAL CONFIDENCE LEVEL TOWARDS RAINFALL. TONIGHT WILL SEE A COUPLE OF WAVES MOVE NORTHEAST ACROSS THE CWA...WITH A CHANCE FOR ISOLD TO SCT TSRA WITH EACH. ONGOING ACTIVITY IN THE SE ZONES HAS THE POTENTIAL FOR CONTINUED REDEVELOPMENT FURTHER TO THE SOUTHWEST AND IS SUPPORTED BY THE RAPID UPDATE MODELS...HRRR...AND WILL HAVE HIGHEST CHANCE POPS THERE. OTHERWISE WILL LIKELY TAKE SEVERAL HOURS FOR THE ROCKIES CONVECTION TO MOVE OFF THE HIGHER TERRAIN...WHICH MAY WAIT TILL AFTER MIDNIGHT. TOMORROW MAY SEE SOME LINGER STORMS IN THE NE WHILE THE WARM FRONT SURGES NORTH. DRAMATIC WARMUP EXPECTED AS HIGHS PUSH TO NEAR 90 ACROSS THE NORTH AND INTO THE LOWER TO MID 90S IN THE SOUTH. MODELS DEVELOP CONVECTION ALONG THE FRONT RANGE AS DEW POINTS REMAIN HIGH AND COMBINE WITH ANOTHER WAVE. LOW POPS IN THE WEST EARLY AS STORMS DRIFT TO THE EAST LATE IN THE DAY. BY TOMORROW NIGHT ACTIVE LIKELY TO SPREAD OVER THE REST OF THE CWA...HOWEVER WILL KEEP LOW POPS AS DURATION AND COVERAGE NOT EXPECTED TO BE WIDESPREAD. .LONG TERM... FRIDAY INTO NEXT WEEK WILL SEE THE RIDGE BECOME PARKED ACROSS THE CENTRAL PLAINS. 500MB HEIGHTS CLOSE TO 6K M EARLY IN THE WEEK. TEMPERATURES THRU THE WEEKEND INTO THE FIRST OF NEXT WEEK WILL PUSH INTO THE MID AND UPPER 90S...AND POSSIBLY TRIPLE DIGITS. MONSOON FLOW WILL CONTINUE TO PUMP PACIFIC/GULF MOISTURE OVER THE ROCKIES AND NORTHERN PLAINS. WHILE NOT EXPECTING WIDESPREAD RAINFALL OVER THE CWA...WESTERN ZONES MAY CATCH A FEW STORMS FROM STORMS THAT FIRE OVER THE ROCKIES AND DRIFT EAST. CAP WILL BE FAIRLY STRONG AND WILL CAUSE SHOWERS TO DIMINISH...BUT CAN NOT RULE OUT A FEW STORMS PUSHING INTO THE CWA. THUS HAVE INCREASE TO INCLUDE SLIGHT CHANCE POPS DURING THE OVERNIGHT PERIOD. && .AVIATION... ANOTHER CHALLENGING AVIATION FORECAST IS IN STORE FOR THE NEXT 24 HOURS. SHOWERS WITH ISOLATED RUMBLES OF THUNDER WILL CONTINUE ACROSS PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA THROUGH EARLY THIS EVENING. THEN...AS FORCING INCREASES AND THE ATMOSPHERE RESPONDS TO A WEAK MID LEVEL IMPULSE PUSHING NORTHEAST OUT OF THE SOUTHERN ROCKIES...ADDITIONAL DEVELOPMENT IS POSSIBLE OVERNIGHT. HEAVY RAINFALL WILL REMAIN THE PRIMARY THREAT...HOWEVER ISOLATED NEAR SEVERE HAIL WITH STRONG WIND GUSTS CANNOT BE ENTIRELY RULED OUT WHERE MODERATE INSTABILITY EXISTS. MODELS ARE ALL OVER THE PLACE WITH THE QPF FIELDS TONIGHT...GFS IS THE MOST BULLISH WITH WIDESPREAD PRECIPITATION LASTING THROUGH THE OVERNIGHT. THE NAM AND A LESSER EXTENT THE HRRR MODEL SOLUTIONS BACKING AWAY FROM THE WIDESPREAD NATURE OF PRECIPITATION. THE NEAR TERM MODELS SUGGEST PRECIPITATION ENDING BY 00Z FOR MUCH OF THE AREA...WITH THE ADDITIONAL DEVELOPMENT REMAINING ALONG THE HIGHER TERRAIN OF EASTERN COLORADO. FOR THE TAF FORECAST HAVE TRENDED TOWARD THE NAM SOLUTION...BUT FUTURE SHIFTS MAY NEED TO AMEND TO INCLUDE RA OR TSRA. OTHERWISE...MODEL SOLUTIONS ARE HINTING AT MVFR OR LOWER CEILINGS BY DAYBREAK...SO WILL DROP PREVAILING CEILINGS AT BOTH TERMINALS TO MVFR...WITH A QUICK RECOVERY BY MID DAY TOMORROW. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS/SHORT TERM/LONG TERM...MASEK AVIATION...JACOBS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 403 PM CDT WED JUL 13 2011 NEZ004>010-022>029-035>038-056>059-069>071-094-142115- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 403 PM CDT WED JUL 13 2011 /303 PM MDT WED JUL 13 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE ACROSS NORTH CENTRAL NEBRASKA THIS AFTERNOON...WITH FURTHER DEVELOPMENT POSSIBLE LATER TONIGHT. A WAVE WILL MOVE NORTHEAST FROM THE SOUTHERN ROCKIES TOWARD THE NORTHERN HIGH PLAINS. FORCING WILL INCREASE AS THE ATMOSPHERE RESPONDS TO THE THE WAVE. INSTABILITY WITHIN THE ATMOSPHERE IS MODEST...HOWEVER A BIT STRONGER FURTHER WEST AND SOUTH OF THE FORECAST AREA. IF STORMS WERE TO DEVELOP...THE POTENTIAL FOR STRONG WINDS...VERY HEAVY RAIN AND SMALL HAIL IS POSSIBLE OVERNIGHT. WITH SATURATED SOILS ALREADY IN PLACE...ANY HEAVY RAINFALL WILL POTENTIALLY CAUSE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THURSDAY THROUGH THE WEEKEND...HOT AND HUMID WEATHER RETURNS AND HEAT BECOMES THE PRIMARY HAZARD. PERSONS PLANNING OUTDOOR ACTIVITIES THE NEXT FEW DAYS WILL WANT TO PREPARE FOR THE WARM AND HUMID CONDITIONS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. HOWEVER SPOTTERS ARE ENCOURAGED TO RELAY ANY SEVERE WEATHER OR RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN NORTH PLATTE. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE JACOBS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 1116 PM CDT WED JUL 13 2011 NEZ038-140515- CUSTER NE- 1116 PM CDT WED JUL 13 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CUSTER COUNTY UNTIL 1215 AM CDT... AT 1112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF ARNOLD...MOVING EAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CALLAWAY... HIGHWAY 40 MILE MARKER 10... HIGHWAY 40 MILE MARKER 20... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. BUTTLER
The North Platte radar (KLNX), 84 km away, was scanning. The volume nearest the first event began at 04:46 UTC.
1 hail. Local standard time, as filed.
Hail was jagged in nature.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318007.